Medline ® Abstract for Reference 72
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Cardiac lesions induced by 5-fluorouracil in the rabbit.
Tsibiribi P, Bui-Xuan C, Bui-Xuan B, Lombard-Bohas C, Duperret S, Belkhiria M, Tabib A, Maujean G, Descotes J, Timour Q
Hum Exp Toxicol. 2006;25(6):305.
Cardiotoxicity is a rare, but well-recognized complication of treatments with the anti-cancer drug 5-fluorouracil (5FU). The underlying mechanism, however, is not fully elucidated. A spasm of the coronary arteries is often considered to be the leading cause of myocardial ischemia and decreased contractility associated with 5FU. As spasm cannot account for all reported adverse cardiac effects, the present study was undertaken to search for alternative mechanisms. Groups of six rabbits were given either a single intravenous dose of 50 mg/kg 5FU or four intravenous doses of 15 mg/kg 5FU at 7-day intervals. A third group served as control. The heart was removed shortly after death or scheduled sacrifice of the animals, to perform macroscopic and microscopic examinations of the heart and to evidence apoptosis by the TUNEL method. Following a single dose of 50 mg/kg 5FU, all animals rapidly developed a massive hemorrhagic myocardial infarct with spasms of the proximal coronary arteries. Repeated infusions of 15 mg/kg 5FU induced left ventricular hypertrophy, foci of myocardial necrosis, thickening of intra-myocardial arterioles, and disseminated apoptosis in myocardial cells of the epicardium, as well as endothelial cells of the distal coronary arteries. These results indicate that a spasm of the coronary arteries is not the only mechanism of 5FU cardiotoxicity, and that apoptosis of myocardial and endothelial cells can result in inflammatory lesions mimicking toxic myocarditis.
Department of Medical Pharmacology, Claude Bernard University, Lyon, France.